What to Do During an Overdose?

What to Do During an Overdose?

Most people’s only exposure to a drug or alcohol overdose has come through a dramatization on film or television. In actuality an overdose can range from barely detectable to shockingly dramatic. Recognizing the symptoms of overdose and knowing how to respond might mean the difference between life and death for yourself or a loved one.

What Happens During an Overdose?

The body processes, or eliminates, intoxicants through the liver at a certain rate. When a person takes in more drugs or alcohol than the liver can metabolize that substance will become concentrated in the blood at dangerously high levels. This causes the following symptoms:

  • Incoherence
  • Loss of balance
  • Memory loss
  • Loss of inhibition
  • Diminished self-control
  • Slowed or increased respiration
  • Significantly decreased or elevated heart rate
  • Unconsciousness (coma)
  • Nausea and vomiting
  • Auditory and/or visual hallucinations
  • Convulsions
  • Seizures
  • Aggression
  • Delusion or paranoia
  • Death

In some cases these symptoms are pronounced and obvious, but sometimes they are not. It is possible to overdose with few visible symptoms. Some people simply go to sleep. Others experience nervousness or panic. Many, however, are not even aware that they are close to overdose. They don’t see the line until they have passed it. In many cases that means they are too late.

Another common cause of overdose is relapse drug or alcohol use. As a person continues to drink to excess or use drugs, he develops a tolerance to the substance. This means that he will require larger or more frequent doses in order to feel the desired high. When an addict quits using drugs or alcohol for a time, that tolerance is reduced. If a relapse then occurs and the addict takes the same dose that was once needed, he may overdose. This kind of overdose is especially dangerous.

How to Respond to an Overdose

If you are concerned that you have overdosed on drugs or alcohol, or if you are worried about the state of a friend or loved one, the first and most important thing to do is call 911. Another resource is the National Poison Control Center at 1-800-222-1222. Seconds can make all the difference when it comes to one of these crises. A qualified emergency operator can walk you through any steps necessary to stabilize the victim until help arrives.

In the event that 911 services are unavailable, the following steps can help stabilize an overdosed person:

  • Seek the immediate assistance of person trained in CPR if at all possible
  • Place the individual in the “recovery position” if he is not conscious
  • Make sure the person is not in a position to asphyxiate (head turned to the side)
  • If the person is conscious move him to a safe place where he can lie down
  • Loosen any restrictive clothing and remove any obstacles to breathing
  • Collect as much information as possible about what substance the person has used, how much, and when (collecting a sample of vomit can help medical professionals later)
  • Provide first aid if needed and if you are qualified
  • Continue monitoring vital signs until help arrives

Remember, it is better to be safe than sorry. Call 911 as early as possible.

What Not to Do During an Overdose

If you are in the middle of an overdose yourself, or if you find yourself in the company of a friend or family member who is overdosing, please do not do the following:

  • Do not try to reason with the overdosed addict
  • Do not refrain from calling 911 – even if the patient begs you not to
  • Try not to panic
  • Do nothing that might jeopardize your own safety (addicts can be unpredictable and dangerous)

The worst thing to do during an overdose is to delay calling for help. Call 911 as early as possible.

24 Hour Drug and Alcohol Abuse Helpline

Our toll-free helpline is not designed to be your first call during an overdose situation. Our staff members are not trained or qualified to offer immediate telephone support for someone in the midst of an overdose. We are not 911, but we are deeply aware of the process of addiction, recovery, and rehab. If you are not in the midst of a present emergency there are several services we can offer when you call our toll-free helpline, including the following:

  • Free insurance coverage confirmation and advocacy
  • Connections to recovery professionals
  • Help in developing a recovery plan
  • Referral to the best recovery programs (rehab) available
  • Logistical help related to rehab

We are here for you, whatever your recovery needs happen to be. Once the crisis passes, please let us help you take your first steps toward freedom from substance abuse and addiction. The call is completely confidential and free and there are no strings attached.

Overdose is serious. Even if a particular episode is not fatal, permanent neurological or brain damage is possible. Some people experience an overdose after years of substance abuse. Others may overdose the first time they drink or use drugs. Recurrent overdose is also one of the fastest ways to become an alcoholic or drug addict. Don’t let that happen. Call now.